Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 457, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 1996, 6:32 PM CDT for Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1996, 6:32 PM CDT (23:32 UTC)
- Expired
- Aug 25, 1996, 7:20 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 252333 SVRDDC KSC135-260020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 632 PM CDT SUN AUG 25 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 720 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...WESTERN NESS COUNTY AT 630 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 7 MILES NORTH OF BEELER MOVING SOUTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL BE NEAR... BEELER BY 700 PM CDT IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:40 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 25, 2:40 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 235 PM CDT SUN AUG 25 1996 ...SHORT TERM... CURRENT PROFILER DATA SHOWS H5 S/W OVER ERN NEBRASKA AND WRN IOWA WITH TRAILING AREA OF PVA BACK DOWN INTO WRN OKLAHOMA. THIS MATCHES VERY WELL WITH THE ETA UPPER AIR...ESP THE FEATURE OVER WRN OK WHICH SHOWS UP AS A NICE CLOUD SWIRL ON THE 1K VSBL. THE AVN ALMOST LOOKS BETTER WITH SFC FEATURES...BUT AS IT HASN/T HAD A CLUE IN A WHILE WILL TEND TOWARDS THE ETA THIS PACKAGE. WITH WEAK PVA OVER AREA AND FAIRLY HIGH DWPTS...SOME CONVECTION IS ALRAEDY ONGOING TO THE E AND SE OF DDC...AND SHOULD GO UNTIL A LITTLE AFTER SUNSET. THERE ISN/T MUCH IN THE WAY OF SFC CONVERGENCE OVER THE CWA...WHICH HAS BEEN THE MOST IMPORTANT FEATURE FOR OUR CONVECTION THE PAST FEW DAYS...SO DOUBT THINGS WILL GET TOO ORGANIZED HERE. THERE IS A WEAK LEE SIDE TROUGH OVER THE KS/CO BORDER...BUT DOUBT THAT MUCH WILL HAPPEN OUT WEST WHERE ST/STCU HAS LINGERED MUCH OF THE DAY. WILL KEEP PATCHY MORING FOG IN THE FORECAST...AFTER TALKING WITH ICT AND GLD...AGREE THAT IT WILL BE MORE LIKELY OVER NRN AND N CENTRAL KS...WITH MORE OF A WESTERLY COMPONENT TO THE WINDS AHEAD OF ADVANCING WEAK FRONT. BUT ITS HARD TO TAKE FOG OUT WHEN WE ARE SO MOIST AND ITS NOT A GIVEN THAT WE WON/T BACK A LITTLE BY DAWN. ...LONG TERM... ON MONDAY A WEAK FRONTAL BOUNDARY WILL CROSS THE AREA...OR STALL OVER THE AREA...OR JUST DIE HERE...ITS HARD TO SAY. PATTERN OVER THE RECENT PAST HAS BEEN ONE WHERE TEMPS HAVE REMAINED BELOW NORAML OVER THE SOUTHERN PLAINS...WHILE H5 S/WS MOVING ENE ACROSS THE NRN PALINS HAVE KEPT THE ELEVATED MIXED LAYER CONISTANTLY OUT OVER THIS AREA WITH WARMER TEMPS AND OCCASIONAL STRONG CONVECTION. THIS WILL CONTINUE TO BE THE CASE WITH JUST THE BRIEFEST PUNCH OF WARM AIR ALOFT LATE TONIGHT/TMRW FOLLOWED BY THE SAME N TO NE FLOW ALOFT AND E TO SE FLOW AT THE SURFACE THAT HAS KEPT US COOL AND MOIST FOR WEEKS NOW. AFFOREMENTIONED S/W WILL DIG SE...BRINGING ABUNDANT RAINS OVER OK ONCE AGAIN...AND PROBABLY ERN KS. OVERALL...THINK WE WILL BE FAIRLY DRY WITH THIS PATTERN...WITH NVA AND NO REAL TRIGGER AND BEST BAROCLINICITY TO OUR WEST AND SOUTH. AND WHILE I WILL CARRY SLIGHT POPS TOMORROW...WILL LEAVE THEN OUT MON NIGHT AND TUE. DDC 065/084 063/084 063 22- GCK 064/085 062/085 063 22- EHA 062/087 060/086 063 22- LBL 064/085 062/085 064 22- HYS 065/084 061/084 061 32- P28 068/086 064/086 065 42- MCAVOY
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.